Winter Weather, Southeast Pocahontas
- When
- February 7, 12:00 AM EST to 12:00 PM EST
- Where
- Southeast Pocahontas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.332, -80.008 (the zone’s center; the record gives no point)
A weak low pressure system moving along a stationary frontal boundary brought about periods of moderate to heavy snow across far southern West Virginia and down the spine of the Appalachians into southwest Virginia late on the 6th and into the early morning hours of the 7th. Snowfall rates of one inch an hour occurred before sunrise, prompting accumulation totals ranging from 4 to 6 inches along…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A weak low pressure system moving along a stationary frontal boundary brought about periods of moderate to heavy snow across far southern West Virginia and down the spine of the Appalachians into southwest Virginia late on the 6th and into the early morning hours of the 7th. Snowfall rates of one inch an hour occurred before sunrise, prompting accumulation totals ranging from 4 to 6 inches along the higher terrain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 6, 9:11 PM EST, 2 hours 49 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
911 PM EST Sat Feb 6 2021
.SYNOPSIS...
Snow tonight, as a low pressure impacts the region. Arctic
front stalls near the area most of next week. Southern storm
systems brings unsettled weather at times next week.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 908 PM Saturday...
Increased sky cover overnight into Sunday morning. Watching
Buchanan and Dickenson counties in Virginia closely as the new
models arrive as may need a Winter Storm Warning in that region.
As of 155 PM Saturday...
At the surface, a weak low pressure system will ride along a
stationary frontal boundary to provide mid level forcing and
produce pcpn tonight. A broad upper level trough will develop
into an upper low as it crosses our CWA and move east, to the
Atlantic coast later tonight. This upper trough will provide
strong forcing as seen in Q- vector convergence and mid level
frontogenesis. With cold air in place, this will result in snow
development for much of the area tonight into early Sunday. Have
blended the NBM and Consshort blend of models for PoPs to get
the snow accumulations desired.
At the beginning of the event, dry air will provide wetbulbing
as pcpn starts to fall, saturating the lower levels. The
associated cooling will bring sub-freezing temperatures to
sustain all snow after midnight tonight. Heaviest snow amounts
are currently prog to be along and south/east of the Appalachian
spine from 06Z to 12Z Sunday. However, some accumulations are
likely west of the mountains including the lower elevations. 3
to 5 inches of snow can be expected along the eastern mountains,
while bursts of snow can provide 1 to 2 inches across the
lowlands during the overnight hours tonight.
Therefore, winter storm advisories are in effect for most of
northeast KY, southern WV and the WV mountains through Sunday
afternoon. A winter storm warning remains in effect for southeast
Pocahontas County where more efficient orographic forcing and
proximity to synoptic features warrants slightly higher snow
amounts.
Snow showers will gradually taper off from west to east Sunday
afternoon leading to drier conditions and even some clearing Sunday
night. However, the clearing, snow on the ground and cold air
advection will result in temperatures to drop into the teens for the
most part of the lowlands, and even single digits northeast
mountains and northern portions of the Middle Ohio Valley Sunday
night into Monday morning.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 210 PM Saturday...
Rather benign weather pattern with a weak disturbance riding along
toward the east just north of the area as we start off this
period. Not expecting any precipitation in our CWA from this
feature, however we are expecting precipitation from the next
disturbance which will be riding very close to the
aforementioned one. Precipitation should start to affect the
far western border of our CWA late Monday night and spread
chances of rain across the lowlands and snow across the higher
terrain. Since temperatures will be rebounding from right
around freezing and quickly rising up in the low to upper 40's
not expecting much in the way of frozen precipitation for the
lowlands during the daytime with this one. Even most of the
precipitation in the higher terrain will turn to an all rain
regime by late Tuesday afternoon.
An upper level trough will likely drag the aforementioned
features weak frontal band through by Tuesday night as models
are fairly in-line with this scenario. Cold air surges in
behind the front making room for the possibility of any
lingering energy to materialize into snow mainly in the higher
terrain up near the northeast mountains.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 210 PM Saturday...
The area does not get to endure a break really between systems
as chances for snow hold steady as another disturbance targets
the area just as one exits. An arctic low is forecast to shift
southward through this period and a few disturbances get wrapped
around subsequently from the south and southwest forecast to
affect the area with increasing POPs through midweek. This will
setup a fairly active pattern with numerous bursts of snowfall
across the region as temperatures will likely fall well below
freezing the more this polar low shifts southward towards the
area.
Central guidance has given us chance to likely POPs through the
extended period and low temperatures of highs in the mid 30's
which is unseasonably cooler and low's slightly below freezing
which is more towards seasonable (slightly cooler in the
mountains of course). Accepted this as the blend seemed
reasonable since most of the other guidance had various other
solutions with a broad range. The coldest days will likely come
this weekend as the polar low dips over the area bringing below
freezing temperatures both day and night and as cold as the
single digits to low teens across the board for Saturday and
Sunday mornings before shooting off to the northeast at the end
of the weekend.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
As of 625 PM Saturday...
VFR conditions can be expected this evening. Conditions will
then deteriorate rapidly as snow moves into the region.
Generally MVFR restrictions can be expected along and west of
the Ohio River later tonight, with IFR/LIFR conditions in
central and eastern West Virginia and southwestern Virginia. The
snow will pull out Sunday morning, but restrictions in ceilings
could linger behind the snow. Clearing can be expected Sunday
afternoon with conditions becoming VFR from west to east.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...
FORECAST CONFIDENCE: High this evening, then medium.
ALTERNATE SCENARIOS: Timing of collapsing ceilings and
visibilities could vary tonight.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE SUN
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EST 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06
CRW CONSISTENCY H H H H H H H H M M H H
HTS CONSISTENCY H H H H H H H H H H M H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H M H H
CKB CONSISTENCY H H H H H H H H H H L H
AFTER 00Z MONDAY...
Widespread IFR conditions not expected.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Storm Warning until noon EST Sunday for WVZ524.
Winter Weather Advisory until noon EST Sunday for WVZ027-
515>523-526.
Winter Weather Advisory until 10 AM EST Sunday for WVZ033-034.
Winter Weather Advisory until 9 AM EST Sunday for WVZ005-013-
015-024>026.
OH...None.
KY...Winter Weather Advisory until 9 AM EST Sunday for KYZ101>103-
105.
VA...Winter Weather Advisory until 10 AM EST Sunday for VAZ003-004.
&&
SYNOPSIS...ARJ/JZ
NEAR TERM...RPY/ARJ
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...RPYHazardous Weather Outlook National Weather Service Charleston WV 506 AM EST Sat Feb 6 2021 OHZ066-067-075-076-083>087-WVZ006>011-014-016>020-028>032-039-040- 525-071015- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam- Roane-Wirt-Calhoun-Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison- Taylor-Upshur-Barbour-Northwest Randolph- 506 AM EST Sat Feb 6 2021 This Hazardous Weather Outlook is for southeast Ohio, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Minor accumulations of snow may occur during the second half of tonight. Overall impacts are currently expected to be minimal. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Snow will come to an end across the area from west to east Sunday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ027-515>523-526-071015- Clay-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Randolph- 506 AM EST Sat Feb 6 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST SUNDAY... This Hazardous Weather Outlook is for portions of central West Virginia, northeast West Virginia and southeast West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-034-071015- Dickenson-Buchanan-McDowell-Wyoming- 506 AM EST Sat Feb 6 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM EST SUNDAY... This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-WVZ005-013-015-024>026-071015- Greenup-Carter-Boyd-Lawrence KY-Wayne-Lincoln-Kanawha-Mingo-Logan- Boone- 506 AM EST Sat Feb 6 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST SUNDAY... This Hazardous Weather Outlook is for northeast Kentucky, and portions of southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ524-071015- Southeast Pocahontas- 506 AM EST Sat Feb 6 2021 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST SUNDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The national radar mosaic for the moment the first event began.
1 winter weather, 1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938238, 938240.